A 5-year-old autistic boy died from a drug mixup, not the lead-poisoning treatment that was attempted to ease his disorder, a federal health official who reviewed the boy’s autopsy results said.
Instead of a synthetic amino acid that treats lead poisoning, Abubakar Tariq Nadama was given a medication that removes calcium, said Dr. Mary Jean Brown, chief of the Centers for Disease Control and Prevention’s lead poisoning prevention branch.
“It’s a case of look-alike/sound-alike medications,” Brown said Tuesday. The drug “acted as a claw” that pulled too much calcium from his blood, causing an emergency event.
She said the child was given Disodium EDTA instead of Calcium Disodium EDTA. “They sound alike. They’re clear and colorless and odorless. They were mixed up,” Brown said.
The treatment Abubakar was receiving, called chelation therapy, is FDA-approved for lead poisoning. The therapy has not been proven to help autistic patients, though some parents and doctors advocate it because they believe autism is caused by heavy metals.
Abubakar of Monroeville died Aug. 23 in his doctor’s office after his third chelation treatment, the coroner has said. Brown reviewed the autopsy report for the CDC.
Dr. Roy Eugene Kerry, who treated Abubakar, did not immediately return a message left at his office Wednesday morning by The Associated Press.
Butler County Coroner William Young has said he plans to meet soon with District Attorney Randa Clark and the state police to determine if an inquest is warranted. For now, Young is classifying the death as an accident.